Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Springfield, MO

April 23, 2000Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2000, 9:22 AM CDT for Dade County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 9:22 AM CDT (14:22 UTC)
Expired
Apr 23, 2000, 10:00 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dade County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:40 AM CDTHail 0.88Dadeville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS53 KSGF 231423
SVRSGF
MOC057-231500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 AM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DADE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1000 AM CDT

* AT 920 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENFIELD...MOVING NORTHEAST AT 25 MPH.
  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE NICKEL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN DADE COUNTY.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SOUTH GREENFIELD
AND DADEVILLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3735 9398 3723 9382 3741 9364 3757 9364
          3757 9380

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:05 AM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 3:05 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT SUN APR 23 2000

MAIN FORECAST CONCERNS: RAIN CHANCES THROUGH THE PERIOD.

LATEST SFC ANALYSES CONTINUE TO SHOW DEWPOINTS STEADILY ON THE RISE
AS GULF BEGINS TO OPEN UP. 88D RETURNS DEPICT DISSIPATING LINE OF
SHOWERS PINWHEELING ACROSS CENTRAL MO AHEAD OF 700MB WARM FRONT.
ANOTHER BAND OF CONVECTION HAS FIRED ACROSS SE KS/NE OK IN SIMILAR
FASHION...WITH MARKED DRYING BEHIND IT NOTED ON WATER VAPOR IMAGERY.
THIS SHARP MOISTURE CONTRAST IS HANDLED EXCEPTIONALLY WELL BY THE
ETA...WHICH PROGRESSES THE UPPER LEVEL SYSTEM SE INTO AR...ENHANCING
THE DEFORMATION ZONE PROGGED TO SETUP ACROSS SRN MO/AR TODAY.

WITH TEMPORARY DRY SLOTTING...WOULDNT BE AT ALL SURPRISED TO SEE
SOME SUNSHINE THIS MORNING ACROSS SW ZONES. THIS WOULD LIKELY
AID IN ADDITIONAL COLD POOL CONVECTION FIRING JUST AHEAD OF UPPER
LEVEL LOW...AS EVIDENCED ACROSS S CNTRL KS AND NE OK ATTM. MAY EVEN
SEE SOME SMALL HAIL/GUSTY WINDS WITH THESE STORMS...DUE TO 500MB
COLD POOL AND MID LEVEL DRYING.

ELSEWHERE...CONTINUED WAA AND QG FRONTOGENTIC FORCING WILL LIKELY
SETUP SEVERAL WELL DEFINED RAINBANDS ACROSS THE AREA TODAY AS SFC
AND UPPER LEVEL SYSTEMS DRAW CLOSER. STRONG UVVS ALONG DEFORMATION
ZONE SHOULD WILL FURTHER ENHANCE PRECIPITATION EFFICIENY...AND WILL
SEE SOME MUCH NEEDED RAINFALL ON THE ORDER OF .25 TO .75 INCHES. GOING
TEMPS LOOK GOOD. DESPITE WARM START THIS AM...WILL ONLY SEE A SEVERAL
DEGREE RISE BEFORE ONSET OF PRECIPITATION.

FIRST WAVE OF PRECIPITATION SHOULD COME TO AN END THIS EVENING AS BEST
DYNAMICS SHIFT S AND E. WITH LAGGING LOW LEVEL MOISTURE AND E/NE
FLOW OVERNIGHT...WILL SEE DRIZZLE AND WIDESPREAD FOG DEVELOP
INITIALLY. AS UPPER LEVEL FUJIWHARA DANCE CONTINUES UNDER BLOCKED
FLOW...KICKER S/W WILL ARRIVE FROM THE NORTHEAST OVERNIGHT. WILL MAKE
NECESSARY CHANGES TO ZONES TO REINTRODUCE POPS FOR THESE PERIODS
AS WELL. WILL GO BLO GUIDANCE NUMBERS ON MONDAY WITH ANTICIPATED
CLOUD COVER AND NRLY FLOW.

THIS SHORTWAVE SHOULD FINALLY EJECT STUBBORN LOW OUT OF THE OZARKS
LATE MONDAY...AND WILL GO WITH CLEARING MONDAY NIGHT AS SURFACE
RIDGE BUILDS INTO THE AREA.

IN THE EXTENDED...ANOTHER WEAK SYSTEM DROPS DOWN FROM THE NRN ROCKIES
LATE TUESDAY/WEDNESDAY. WITH GULF CLOSED OFF AND WEAK SFC
RIDGING...THINK PRECIP CHANCES ARE PRETTY SLIM...BUT WILL NOT AMEND
ZONES AT THIS TIME. STRONG UPPER LEVEL RIDGING BUILDS INTO THE
CENTRAL US ON THURS...AND WILL SEE A NICE WARMING TREND INTO THE
WEEKEND.

PRELIMINARY CCF (FOR COORDINATION PURPOSES ONLY)

SGF TC 067/050 059/044 068 14+63-
JLN TC 069/050 062/045 070 14952-
UNO TR 068/050 061/047 069 14+75-
VIH TC 065/048 058/043 068 14+73-

.SGF...NONE.

BOOKBINDER

In the hours before

Special weather statement, Apr 23, 6:00 AM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN APR 23 2000

AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS...AND
MOVE SOUTH OF THE OZARKS LATE TODAY. AHEAD OF THIS LOW...GUSTY
SOUTHEAST WINDS WILL CONTINUE TO BRING MOISTURE NORTH FROM THE GULF
OF MEXICO. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS
THE REGION BY THIS AFTERNOON...BUT ARE NOT EXPECTED TO REACH SEVERE
LIMITS. HOWEVER...SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE
SOME SMALL HAIL AND BRIEF GUSTY WINDS.

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

.OUTLOOK FOR MONDAY THROUGH THURSDAY...
EXPECT UNSETTLED WEATHER AGAIN LATE TUESDAY AND WEDNESDAY AS ANOTHER
WEATHER SYSTEM MOVES IN. ANY THUNDERSTORMS THAT DEVELOP ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:00 PM CDTFlash Flood WarningSGFJasper3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.